Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 110, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Sep 8, 2017, 2:52 PM MST for Mohave County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 8, 2017, 2:52 PM MST (21:52 UTC)
- Expired
- Sep 8, 2017, 5:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 105 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 4:56 PM MST | FLASH FLOOD | 7 Ese New Kingman-Butle, AZ | DW RANCH ROAD HAS BEEN CLOSED FROM THE OFFRAMP AT I-40 TO HUALAPAI MOUNTAIN ROAD DUE TO FLOODING. THE LOCAL FIRE DEPARTMENT STATED THAT ALL THE WASHES ALONG DW RANCH ROAD ARE FLOWING OVER THE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 124 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1890 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
349 WGUS55 KVEF 082152 FFWVEF AZC015-090045- /O.NEW.KVEF.FF.W.0110.170908T2152Z-170909T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Las Vegas NV 252 PM MST FRI SEP 8 2017 The National Weather Service in Las Vegas has issued a * Flash Flood Warning for... Central Mohave County in northwestern Arizona... * Until 545 PM MST * At 252 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Dw Ranch Road and Blake Ranch Road. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3537 11380 3511 11379 3511 11397 3537 11395 $$ JS
1 follow-up statement
510 WGUS75 KVEF 082244 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 344 PM MST FRI SEP 8 2017 AZC015-090045- /O.CON.KVEF.FF.W.0110.000000T0000Z-170909T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mohave AZ- 344 PM MST FRI SEP 8 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MST FOR CENTRAL MOHAVE COUNTY... At 342 PM MST, Doppler radar indicated thunderstorms producing heavy rain across on Interstate 40 about 8 miles east of Kingman. A rain gauge has recorded nearly 3 inches of rain since 145 pm. Flash flooding is likely occurring in the area. Some locations that will experience flooding include... Kingman, Dw Ranch Road and Blake Ranch Road. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3537 11380 3511 11379 3511 11397 3537 11395 $$ ASG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 9:20 AM MST, 5 hours 32 minutes earlier.
Area forecast discussion, Sep 8, 9:20 AM MST, 5 hours 32 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 920 AM PDT Fri Sep 8 2017 .SYNOPSIS...Increasing moisture will lead to extensive coverage of thunderstorms across the southern Great Basin and Mojave Desert today through at least Sunday. Afternoon temperatures will cool well below normal readings through Sunday with the additional cloud cover. && .UPDATE... MCV pushing north into southern Lincoln County this morning with widespread showers and thunderstorms over northeast Clark and southern Lincoln Counties. This feature will continue to track north this morning with some clearing seen over southern Mohave and southern Clark Counties. As the day goes on the atmosphere will again become more unstable, especially in areas that see ample sunshine this morning leading to more widespread showers and thunderstorms this afternoon. Dynamics from the upper low off the California coast will help enhance storm development and with a unidirectional flow we could see training storms that enhances the flash flood threat. Current hires convective models are still hitting areas such as Las Vegas, the Colorado River Basin and eastern San Bernardino County fairly hard this afternoon and evening. Current flash flood watch looks good and only made a few minor changes to the morning forecast. && PREV DISCUSSION 258 AM PDT Fri Sep 8 2017 .SHORT TERM...today through Sunday Tracking two MCVs this morning, one in northern Clark County and a deeper disturbance south of Mohave County. Both features will track northward through the morning hours keeping showers with embedded thunderstorms going in Lincoln and Mohave Counties. As the features pass, a subsidence wake, particularly in Mohave County, should limit today's storms to later in the day. Deep monsoon moisture is snaking up the Colorado River Valley out of the Gulf of California as response to an enhancing southerly flow between a vort max diving south along the California coast and an upper ridge parked over the Four Corners. As such, an increase in moisture is expected, with expected PWAT values being a raised 1"- 1.5" today and 1"-2" by Saturday. Increasing moisture and instability will be aided by upper-level diffluence associated with the closing low off the SoCal coast. With added dynamics, extensive thunderstorm coverage is expected this afternoon, mainly across Lincoln, Clark, Mohave and eastern San Bernardino Counties. Weak bulk shear may help generate more organized convection, mainly in areas of broken cloud cover and increased differential heating and along a north-south moisture/instability boundary from Tonopah, NV down to Yucca Valley, CA. Conditions will remain favorable for flash flooding through the weekend. A Flash Flood Watch remains in effect from 9AM this morning through 5AM Monday for Mohave, Clark, Lincoln, southern portion of Nye, and eastern San Bernardino Counties. As moisture transport becomes more southeasterly Saturday night it advect moisture further west, an extension to the Flood Watch to include all of San Bernardino and Inyo Counties may be needed. .LONG TERM...Monday through Thursday. By Monday morning guidance suggests that advection of new moisture into the region will be subsiding and the closed low off the California coast will shift west out to sea slightly. This is likely to result in somewhat less active conditions for Monday with the better forcing further west. That said, low-grade monsoon moisture will remain in place across much of the region allowing for at least some terrain driven storms, with the best overall chances along the western edge of the forecast area. Monday night into Tuesday will likely see the closed low begin to shift north and gradually begin to fill as it moves toward the Bay Area. This will continue the downward trend in convection, with storms becoming increasingly limited to the higher terrain of the southern Great Basin. By Wednesday, the low is expected to get caught up in the mean flow and eject east across the Great Basin as a shortwave. As it does, it will likely result in increased southwesterly breezes across the forecast area. This will also begin to scour out a great deal of the moisture in place. Just as the shortwave ejects east, another trough digs along the western CONUS Thursday and Friday, signaling a possible transition to a more fall-like pattern with overall cooler, drier, but occasionally breezy conditions. && .AVIATION...For McCarran...Drainage will continue through the morning with typical diurnal pattern setting up after sunrise. A gusty south wind will set up late this morning with speeds between 10-13 knots and gusts up to 20 knots. Widespread thunderstorms are anticipated this afternoon and through the weekend. All flight corridors will likely thunderstorms from this morning through the evening hours and possibly overnight. Chances exist today for thunderstorms in the vicinity and over the terminal. With thunderstorms in the area CIGs may fall below 10k ft, otherwise bases between 12k-15k ft will persist. Skies will be SCT to OVC through the TAF period. For the rest of southern Nevada, northwest Arizona and southeast California...Scattered thunderstorms expected, mainly across Clark, Lincoln, Mohave and eastern San Bernardino Counties. Winds should remain light and diurnal through the morning. Southerly winds will set up this afternoon with speeds between 10-20 knots and gusts up to 25 knots, especially across Inyo and Esmeralda Counties. Aforementioned areas of scattered thunderstorms will see BKN to OVC skies today and CIGs that may fall below 10k ft. Elsewhere, skies will be SCT at 12k-15k ft. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && UPDATE...Gorelow SHORT TERM/AVIATION...Boothe LONG TERM....Wolcott For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 3:43 AM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Sep 8, 4:06 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.